Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 76, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 29, 2018, 5:37 PM CDT for Polk County, Iowa. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2018, 5:37 PM CDT (22:37 UTC)
- Expired
- May 29, 2018, 6:00 PM CDT
- In force
- 23 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Polk County, IA
The radar
The Des Moines radar (KDMX), 7 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 5:37 PM CDT | TSTM WND DMG | Des Moines, IA | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM DES MOINES. 4-6 TREE BRANCHES DOWN. REPORT VIA SOCIAL MEDIA. CORRECTED FOR TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 1:43 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.6 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1666 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
011
WUUS53 KDMX 292237
SVRDMX
IAC153-292300-
/O.NEW.KDMX.SV.W.0076.180529T2237Z-180529T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
537 PM CDT TUE MAY 29 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
West central Polk County in central Iowa...
* Until 600 PM CDT.
* At 537 PM CDT, a severe thunderstorm was located over Principal
Park, or over Des Moines, moving northwest at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Pleasant Hill, Grimes, Windsor Heights, Saylorville, Iowa State
Fairgrounds, Principal Park, Drake Stadium And Knapp Center, Merle
Hay Mall, Iowa Events Center, Saylorville Lake and Margo Frankel
Woods State Park.
This includes the following highways...
Interstate 35 between mile markers 87 and 89.
Interstate 80 between mile markers 127 and 138.
Interstate 235 between mile markers 3 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4169 9382 4174 9381 4174 9361 4158 9351
4158 9373
TIME...MOT...LOC 2237Z 145DEG 31KT 4158 9363
HAIL...0.75IN
WIND...60MPH
$$
Martin1 follow-up statement
167
WWUS53 KDMX 292255 RRA
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
555 PM CDT TUE MAY 29 2018
IAC153-292305-
/O.EXP.KDMX.SV.W.0076.000000T0000Z-180529T2300Z/
Polk IA-
555 PM CDT TUE MAY 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL POLK COUNTY WILL
EXPIRE AT 600 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central Iowa.
LAT...LON 4169 9382 4174 9381 4174 9361 4158 9351
4158 9373
TIME...MOT...LOC 2255Z 145DEG 31KT 4169 9374
$$
MartinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 4:13 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, May 29, 4:13 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 413 PM CDT Tue May 29 2018 .DISCUSSION.../Tonight through Tuesday/ Issued at 413 PM CDT Tue May 29 2018 Primary focus on current storms with a short wave lifting northwest from the Alberto system and another shortwave approaching from the west. Two areas of storms have developed in response. Similar to Monday, large hail, damaging winds and a few landspouts are all possible. Strong winds thus far have been more prominent than Monday with 0-3km theta-e differences of 25-30K and downdraft CAPE around 1500 J/kg. The two regions should converge just west of Interstate 35 in a few hours and should be the focus for a few stronger updrafts before the entire area then begins to move to the east. Possible that zone could have locally heavy rainfall before storms diminish. Another area of storms over Nebraska and Kansas will move into western Iowa round midnight or after in a weakened state. Most of Wednesday should be dry though additional storms are possible as the boundary moves across central Iowa as it moves east in the afternoon. The best chance will be over the far northeast by mid afternoon. Wednesday will finally be cooler with highs only in the 80s! The upper ridge will build back into the area Thursday and Friday with highs back into the upper 80s to mid 90s. The next strong upper level system will arrive Friday night into early Saturday. This will bring additional thunderstorm chances to the region. A few could be severe. This will bring cooler and more seasonal temperatures to the area for the weekend. More zonal flow arrives to begin next week and will bring slightly warmer temperatures and a few spot chances for additional thunderstorms. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1230 PM CDT Tue May 29 2018 Scattered thunderstorms possible again later this afternoon and evening. The main risk with these storms will be local microbursts and thunderstorm outflow winds. The predominant wind will be from the southeast today then gradually transitioning to southwest on Wednesday. Any MVFR or lower cigs and vsbys will be in vicinity of thunderstorms otherwise VFR conditions are forecast. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Donavon AVIATION...Donavon
Hazardous weather outlook, May 29, 3:14 PM CDT, 2 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 314 PM CDT Tue May 29 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-301100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 314 PM CDT Tue May 29 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are expected this afternoon through the evening, and at times overnight. Some of the storms this afternoon and evening may be severe, mainly west of Interstate 35, with strong winds and large hail the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances will persist on Wednesday, then return from Friday night into Saturday. Severe weather may be possible at times. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and evening.
In the hours before
Local storm report, May 29, 3:47 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
347 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL NEVADA 42.02N 93.45W
05/29/2018 E0.88 INCH STORY IA PUBLIC
VIA SOCIAL MEDIA.
&&
AKLocal storm report, May 29, 3:53 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
353 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM TSTM WND DMG NEVADA 42.02N 93.45W
05/29/2018 STORY IA PUBLIC
SOCIAL MEDIA PICTURE OF BIG TREE LIMBS AT
LEAST 3 INCHES IN DIAMETER IF NOT GREATER.
&&
AKLocal storm report, May 29, 3:58 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 5 WSW DOW CITY 41.89N 95.58W
05/29/2018 E0.88 INCH CRAWFORD IA PUBLIC
VIA SOCIAL MEDIA.
&&
AKLocal storm report, May 29, 4:39 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
439 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 1 NW AMES 42.04N 93.64W
05/29/2018 STORY IA PUBLIC
VIA SOCIAL MEDIA. 4" TREE LIMB DOWN. TREE
ROTTEN IN THE CENTER. SEVERAL DISPLACED
GARBAGE CANS AS WELL.
&&
AKLocal storm report, May 29, 5:14 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
514 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM TSTM WND DMG HUMESTON 40.86N 93.50W
05/29/2018 WAYNE IA PUBLIC
DELAYED REPORT: MULTIPLE TREE LIMBS DOWN, IN
EXCESS OF 3 INCHES IN DIAMETER.
&&
AKSpecial weather statement, May 29, 5:22 PM CDT, 15 minutes before
Special Weather Statement National Weather Service Des Moines IA 522 PM CDT Tue May 29 2018 IAZ004-005-015-023-024-033>035-044>047-057>060-070>074-081>085- 092>096-300000- Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster- Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas-Polk-Cass- Adair-Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Monroe- Taylor-Ringgold-Decatur-Wayne-Appanoose- Including the cities of Estherville, Algona, Emmetsburg, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Denison, Carroll, Jefferson, Boone, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Corning, Creston, Osceola, Chariton, Albia, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, and Centerville 522 PM CDT Tue May 29 2018 ...Strong to Severe Storms Expected to Continue through the Early Evening... Scattered thunderstorms, some strong to severe, are expected to persist through the late afternoon and early evening hours throughout central and western Iowa. The storms will be slow moving, north northwest at around 20 mph, and some may produce winds to 50 mph, penny sized hail and locally heavy rains with ponding water on roads. A few may be even stronger and reach severe limits with inch or larger hail and wind gusts to 60 mph or more. Those participating in outdoor activities, including boating, should be prepared to seek shelter indoors on short notice. Lightning is a hazard for all storms whether they are severe or not. Small
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 3:30 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Story | 18 min |
| May 29, 3:36 PM CDT | Severe Thunderstorm Warning | DMX | Story | 24 min |
| May 29, 3:49 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 41 min |
| May 29, 3:59 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Story | 16 min |
| May 29, 5:15 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 45 min |
| May 29, 5:26 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 34 min |
| May 29, 6:00 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie, Madison | 30 min |
| May 29, 6:12 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 33 min |
| May 29, 6:14 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto | 46 min |
| May 29, 6:24 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 21 min |
| May 29, 6:50 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 15 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.